British Columbia

Fraser Health issues warning after 20 overdoses in 24 hours

Fraser Health says many originated around 135A Street in Surrey and all needed significant amounts of naloxone to reverse them.

No fatal overdoses, but all needed 'significantly more' naloxone to reverse effects

Fraser Health and Surrey RCMP are asking drug users in Metro Vancouver to be extremely careful after 20 overdoses — none fatal — were recorded in a 24 hour period on Saturday, July 16, 2016. (Chris Corday/CBC)

Fraser Health and Surrey RCMP are warning drug users after officials recorded a dramatic increase in overdoses over the past 24 hours.

In a release, Fraser Health says there have been 20 overdoses — none fatal — from Friday to Saturday with many originating around 135A Street in Surrey.

"It is especially disturbing when we see such a large number of overdoses in a short period of time, and even more concerning when it requires significant amounts of naloxone to reverse them," said chief medical health officer, Dr. Victoria Lee in the statement.

"Our message to people who use drugs is that there appears to be more lethal drug supply that is circulating."

Two of the victims have been admitted to hospital and all have required, "significantly more naloxone to treat them," according to Fraser Health.

Patients have been tested to determine what is responsible for the overdoses while RCMP assistant commissioner Bill Fordy says some substances in narcotics can be  50 to 1000 times more toxic that what users believe they are taking.

"Drugs can also be cross-contaminated with these other products, which means even non-opiate users may succumb to an overdose," he said in the release. "Our police officers and other first responders are also having to take extra precautions."

Police and the health authority are warning drug users to be with someone when they use or to tell someone along with taking other precautions, like using smaller amounts of substances, to stay safe.

Both Surrey RCMP and Fraser Health are doing outreach in the area of 135A Street to warning people about the increased number of opiate overdoses.

now